Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 43, NWS Lincoln, IL

August 19, 2009Vermilion County, Illinois

NWS Lincoln, IL issued this tornado warning at Aug 19, 2009, 5:17 PM CDT for Vermilion County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 5:17 PM CDT (22:17 UTC)
Expired
Aug 19, 2009, 5:45 PM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 131 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:18 PM CDTTORNADO3 Ssw Henning, ILFROM 518 PM TO 522 PM...PRELIMINARY DAMAGE SURVEY FROM EMERGENCY MANAGER OF A TOUCHDOWN 3 MILES SSW OF HENNING TO 1 MILE NE OF HENNING...CROPS...TREES...2 HOUSES AND NUMEROUS OUT BUILDINGS DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 12:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 192217
TORILX
ILC183-192300-
/O.NEW.KILX.TO.W.0043.090819T2217Z-090819T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT.

* AT 515 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 
  NEAR COLLISON. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISMARCK...
  VERMILION COUNTY AIRPORT...
  ALVIN...

OTHER LOCATIONS IN THE WARNING INCLUDE...HENNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 4016 8772 4030 8777 4044 8753 4043 8753
      4016 8753
TIME...MOT...LOC 2217Z 259DEG 34KT 4024 8766

$$

GOETSCH
1 follow-up statement
000 
WWUS53 KILX 192245
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
545 PM CDT WED AUG 19 2009

ILC183-192254-
/O.CAN.KILX.TO.W.0043.000000T0000Z-090819T2300Z/
VERMILION IL-
545 PM CDT WED AUG 19 2009

...THE TORNADO WARNING FOR EASTERN VERMILION COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 6 PM.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 4016 8772 4030 8777 4044 8753 4043 8753
      4016 8753
TIME...MOT...LOC 2244Z 259DEG 34KT 4029 8733

$$

GOETSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:11 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 3:11 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT WED AUG 19 2009

.DISCUSSION...
ISSUED 304 PM CDT WED AUG 19 2009

PROBLEM AREAS ARE 3 SHORT WAVES TO MOVE THROUGH THE REGION THIS
EVENING TO OVERNIGHT.

SHORT TERM...
2 WAVES TO MOVE THROUGH REGION INTO THE EVENING WITH A 3RD ONE
LATE TONIGHT TO TRIGGER HEAVY RAIN. DID NOT GO WITH FFA AS RAIN
NOT TO BE OVER GUIDANCE. UPPER LOW TO TRIGGER MORE STORMS INTO
THURSDAY.

LONG TERM...
BEHIND THE MAJOR UPPER LOW...HIGH PRESSURE TO KEEP THINGS QUIT SAT
TO TUE. NEXT FRONT TO MOVE THROUGH WED AND EUR MODEL LOOKS THE
BEST AT THIS TIME FOR ADDED PCPN ON WED.

GOETSCH
&&

.AVIATION...
ISSUED 1245 PM CDT WED AUG 19 2009
WEATHER SPINNING UP AND WILL KEEP THIS BRIEF. SEVERAL ROUNDS OF
THUNDERSTORMS AND SHOWERS ANTICIPATED THROUGH NEXT 24 HRS. BROAD
TROF OVER THE REGION SHOULD KEEP LLVL CLOUDS IN PLACE AS WELL.
RAINFALL AND SFC MOISTURE SHOULD REMAIN HIGH...ALLOWING FOR VSBY
DROPS AND PATCHY FOG IN THE EARLY MORNING HOURS. CIGS SHOULD
REMAIN MVFR...AND VIS IFR THROUGH MUCH OF THE PERIOD. CANNOT RULE
OUT THE CHANCES FOR LIFR VIS FROM 10Z TO 14Z IN AREAS OF HEAVIEST
RAINFALL.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 19, 2:53 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
253 PM CDT WED AUG 19 2009

ILZ027>031-036>038-040>044-047>051-053-201200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
WOODFORD-
253 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH TONIGHT....WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS THROUGH EARLY EVENING. THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EARLY THIS EVENING WITH DAMAGING WIND
GUSTS...LARGE HAIL...FREQUENT LIGHTNING...VERY HEAVY RAINS OF 1 TO
1.5 INCHES IN LESS THAN A HALF HOUR AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY...ESPECIALLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH 7 PM TODAY.

ILZ045-046-052-054>057-061>063-066>068-071>073-201200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
VERMILION-
253 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH TONIGHT ACROSS EASTERN ILLINOIS.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS NORTHWEST OF I-70
INTO MID EVENING. THE PRIMARY THREAT WITH THESE STORMS IS
EXPECTED TO BE HEAVY RAIN AND LIGHTNING ESPECIALLY LATE THIS
AFTERNOON AND EVENING. HOWEVER...SOME OF THE STORMS MAY BECOME
SEVERE NORTHWEST OF I-70 WITH DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...VERY HEAVY RAINS OF 1 TO 1.5 INCHES IN LESS THAN A
HALF HOUR AND POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY WITH A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 8 PM TODAY.

HUETTL

In the hours before

Local storm report, Aug 19, 3:56 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     EUREKA                  40.72N 89.28W
08/19/2009                   WOODFORD           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

AEJ
Local storm report, Aug 19, 4:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
404 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     PEORIA                  40.74N 89.61W
08/19/2009                   PEORIA             IL   EMERGENCY MNGR

            9 INCH TREE DOWN ON GRANDVIEW DRIVE...TIME ESTIMATED

&&

AEJ
Local storm report, Aug 19, 4:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     EUREKA                  40.72N 89.28W
08/19/2009                   WOODFORD           IL   EMERGENCY MNGR

            NUMEROUS TREES BROKEN 15-20 FEET IN THE AIR...SOME TREES
            3 FEET IN DIAMETER...NEAR EUREKA COLLEGE...TIME ESTIMATED

&&

AEJ
Local storm report, Aug 19, 4:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     DECATUR                 39.85N 88.93W
08/19/2009  M61 MPH          MACON              IL   ASOS

            GUST MEASURED AT DECATUR AIRPORT ASOS

&&

AEJ
Local storm report, Aug 19, 4:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     TAYLORVILLE             39.52N 89.26W
08/19/2009  M56 MPH          CHRISTIAN          IL   AWOS

            REPORTED AT TAYLORVILLE AIRPORT...TIME ESTIMATED

&&

AEJ
Local storm report, Aug 19, 4:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLOOD            NORMAL                  40.52N 89.00W
08/19/2009                   MCLEAN             IL   NWS EMPLOYEE

            FOOT OF WATER OVER ROAD IN NORMAL ON VERNON AVE.

&&

AEJ

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:21 PM CDTSevere Thunderstorm WarningILXSchuyler54 min
Aug 19, 1:49 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Sangamon, Schuyler and 1 more56 min
Aug 19, 2:03 PM CDTTornado WarningILXMorgan, Scott42 min
Aug 19, 2:35 PM CDTTornado WarningILXMorgan, Sangamon, Scott40 min
Aug 19, 2:43 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Morgan and 3 more62 min
Aug 19, 2:50 PM CDTTornado WarningILXMorgan, Sangamon40 min
Aug 19, 2:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more66 min
Aug 19, 2:58 PM CDTTornado WarningILXMorgan, Sangamon38 min
Aug 19, 3:22 PM CDTTornado WarningILXLogan, Sangamon38 min
Aug 19, 3:24 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Piatt, Tazewell, Woodford66 min
Aug 19, 3:26 PM CDTTornado WarningILXChristian, Sangamon35 min
Aug 19, 3:39 PM CDTTornado WarningILXDeWitt, Logan36 min
Aug 19, 3:48 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Tazewell, Woodford57 min
Aug 19, 3:52 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby38 min
Aug 19, 3:57 PM CDTTornado WarningILXChristian33 min
Aug 19, 4:10 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Moultrie, Piatt65 min
Aug 19, 4:25 PM CDTTornado WarningILXDeWitt, McLean, Piatt39 min
Aug 19, 4:30 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, DeWitt, Douglas, McLean, Macon and 3 more45 min
Aug 19, 4:40 PM CDTTornado WarningILXMcLean34 min
Aug 19, 4:56 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion64 min
Aug 19, 5:14 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby46 min
Aug 19, 5:23 PM CDTTornado WarningILXVermilion32 min
Aug 19, 5:47 PM CDTTornado WarningILXEffingham18 min
Aug 19, 5:48 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar57 min
Aug 19, 6:00 PM CDTSevere Thunderstorm WarningILXClark, Clay, Coles, Crawford, Cumberland, Effingham and 2 more75 min
Aug 19, 6:51 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby20 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.